Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 231, NWS Pittsburgh, PA

August 16, 2003Jefferson County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Aug 16, 2003, 1:27 AM EDT for Jefferson County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2003, 1:27 AM EDT (05:27 UTC)
Expired
Aug 16, 2003, 4:30 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Jefferson County, OH

The radar

The Pittsburgh radar (KPBZ), 49 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 5.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 160530
FFWPBZ
OHC081-160830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
127 AM EDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN OHIO

* UNTIL 430 AM EDT

* AT 127 AM EDT...LAW ENFORCEMENT REPORTED FLOODING CONTINUES ALONG  
ROUTE 152 NEAR SMITHFIELD, COUNTY ROUTE 15 IN WELLS TOWNSHIP, AND  
COUNTY ROUTE 8 NEAR DILLONVALE. HEAVY RAINFALL HAS ENDED IN THE  
WARNING AREA. 

<<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER
TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH
FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE
FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER
BEGINS RISING.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:25 PM EDT, 10 hours 2 minutes earlier.

Area forecast discussion, Aug 15, 3:25 PM EDT, 10 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
325 PM EDT FRI AUG 15 2003

WILL MAINTAIN SCT PRECIP TNGT AS WEAK SHRT/WV MOVES ESEWD ACROSS
CWA IN WNW FLOW...COMBINED WITH INCREASING INSTABILITY/DIURNAL HEATING
AND WITH PWS AOA 1.6, WILL ADD HVY DWPNRS AS ANOTHER MUGGY NGT WITH
PATCHY DENSE FOG. AS UPPER RIDGE RETROGADES AND HOLDS OVER PLAINS
SATURDAY, SIGNIFICANT SHRT/WV AND SFC COLD FRONT WILL SWING SEWD TWD
REGION IN NW FLOW...AREA CONTS IN SLGT RISK,PWS PROG AOA 1.8...CAPES
RANGE 1000-2000 J/KG...EHI 1-2...MDT SHEAR.
ATTM FOR SAT WILL ADD GUSTY WINDS/HAIL AND HVY RAIN WITH STRONG
DYNAMICS ASSCD WITH THIS SYSTEM...WHICH SHLD PASS SOUTH OF M/D BY
EARLY SUN MRNG. LESS HUMID WX FOLLOWS SUNDAY INTO COMING WEEK...AND
WITH LATEST MDLS RUNS/BLEND WITH ADJ OFFICES...WILL MENTION PRECIP
AGAIN FOR THRS IN XNTD. PERSISTENCE MAINTAINED FOR LOW TEMPS
TNGT/TAD LWR ON SAT WITH APPROACH OF NEXT SYSTEM.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Aug 15, 5:45 AM EDT, 19 hours 42 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-150930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
545 AM EDT FRI AUG 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON.
ALTHOUGH THESE STORMS ARE NOT EXPECTED TO BE SEVERE...HEAVY
DOWNPOURS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS ARE LIKELY ON SATURDAY...MAINLY DURING THE
AFTERNOON HOURS AS A COLD FRONT MOVES INTO THE REGION. STRONG
DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT MAY BE NEEDED ON
SATURDAY.

In the hours before

Special weather statement, Aug 15, 7:43 PM EDT, 5 hours 44 minutes before
OHZ050-PAZ029-WVZ002-003-160045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
743 PM EDT FRI AUG 15 2003

...THUNDERSTORMS MOVING ACROSS THE AREA...

AT 7:40 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING THROUGH JEFFERSON
COUNTY IN OHIO.  THESE STORMS WILL MOVE INTO BROOKE AND OHIO
COUNTIES IN WEST VIRGINIA BETWEEN 7:45 PM AND 8:10 PM AND WASHINGTON
COUNTY IN PENNSYLVANIA BETWEEN 8:00 PM AND 8:45 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
TILTONSVILLE...BETHANY...WEST LIBERTY AND CLAYSVILLE.

BE ALERT FOR HEAVY RAIN...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.  IF YOU ARE DRIVING...PLEASE BE AWARE THAT THERE WILL BE
PONDING OF WATER AND REDUCED VISIBILITY.  POOR DRAINAGE AND URBAN
FLOODING IS POSSIBLE.

IF YOU EXPERIENCE HIGH WATER OR HAIL...PLEASE CONTACT THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Local storm report, Aug 15, 8:06 PM EDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
806 PM EDT FRI AUG 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0732 PM    COLERAIN                  OH   WIND DAMAGE
08/15/03   BELMONT                        LARGE TREES BLOWN
                                          DOWNREPORTED BY EMERGENCY
                                          MANAGEMENT

0745 PM    COUNTYWIDE                OH   WIND DAMAGE
08/15/03   HARRISON                       LARGE TREES BLOWN
                                          DOWN.REPORTED BY EMERGENCY
                                          MANAGEMENT
Local storm report, Aug 15, 8:55 PM EDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
855 PM EDT FRI AUG 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    BURNSVILLE                OH   FLASH FLOODS
08/15/03   BELMONT                        STATE ROUTE 800
                                          CLOSED.REPORTED BY
                                          EMERGENCY MANAGEMENT

0852 PM    CARLISLE                  OH   FLASH FLOODS
08/15/03   NOBLE                          STATE ROUTE 724 AND 513
                                          AND COUNTY ROAD 6 ALL
                                          CLOSED.REPORTED BY
                                          EMERGENCY MANAGEMENT
Local storm report, Aug 15, 10:32 PM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1032 PM EDT FRI AUG 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0927 PM    SUMMERFIELD               OH   FLASH FLOODS
08/15/03   NOBLE                          ROUTE 78 FLOODED.

0927 PM    CARLISLE                  OH   FLASH FLOODS
08/15/03   NOBLE                          ROUTE 260 FLOODED.REPORTED
                                          BY EMERGENCY MANAGEMENT

0927 PM    EAST UNION                OH   FLASH FLOODS
08/15/03   NOBLE                          COUNTY ROAD 6 AND STATE
                                          ROUTE 513 FLOODED.REPORTED
                                          BY EMERGENCY MANAGEMENT

1010 PM    QUAKER CITY               OH   FLASH FLOODS
08/15/03   GUERNSEY                       ROUTE 265 AND 285 FLOODED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

1030 PM    SMITHFIELD                OH   FLASH FLOODS
08/15/03   JEFFERSON                      ROUTE 152 FLOODED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

1030 PM    DILLONVALE                OH   FLASH FLOODS
08/15/03   JEFFERSON                      ROUTE 8 FLOODED. REPORTED
                                          BY EMERGENCY MANAGEMENT

1030 PM    WELLS TOWNSHIP            OH   FLASH FLOODS
08/15/03   JEFFERSON                      ROUTE 8 FLOODED. REPORTED
                                          BY EMERGENCY MANAGEMENT

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:37 PM EDTFlash Flood WarningPBZBelmont3 hr
Aug 15, 8:50 PM EDTFlash Flood WarningPBZMonroe3 hr
Aug 15, 9:25 PM EDTFlash Flood WarningPBZNoble3 hr
Aug 15, 10:10 PM EDTFlash Flood WarningPBZGuernsey3 hr
Aug 15, 10:33 PM EDTFlash Flood WarningPBZJefferson3 hr
Aug 16, 12:18 AM EDTFlash Flood WarningPBZNoble3 hr
Aug 16, 1:07 AM EDTFlash Flood WarningPBZGuernsey3 hr
Aug 16, 3:25 AM EDTFlash Flood WarningPBZNoble3 hr
Aug 16, 6:35 AM EDTFlash Flood WarningPBZNoble3 hr
Aug 16, 2:28 PM EDTSevere Thunderstorm WarningPBZCarroll47 min
Aug 16, 4:19 PM EDTSevere Thunderstorm WarningPBZTuscarawas56 min
Aug 16, 5:32 PM EDTSevere Thunderstorm WarningPBZMuskingum28 min

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.